Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX

July 8, 20164 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2016, 8:33 PM CDT for 4 counties in Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 8:33 PM CDT (01:33 UTC)
Expired
Jul 8, 2016, 9:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS54 KMAF 090133
SVRMAF
TXC033-115-227-317-090215-
/O.NEW.KMAF.SV.W.0189.160709T0133Z-160709T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BORDEN COUNTY IN WESTERN TEXAS...
  NORTHWESTERN HOWARD COUNTY IN WESTERN TEXAS...
  NORTHEASTERN MARTIN COUNTY IN WESTERN TEXAS...
  SOUTHEASTERN DAWSON COUNTY IN WESTERN TEXAS...

* UNTIL 915 PM CDT

* AT 833 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FLOWER
  GROVE... OR NEAR ACKERLY...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ACKERLY...VEALMOOR...SPARENBERG...LUTHER...FLOWER GROVE...BROWN...
  KNOTT AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3231 10133 3229 10184 3252 10194 3278 10163
TIME...MOT...LOC 0133Z 252DEG 14KT 3246 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

80
1 follow-up statement
496 
WWUS54 KMAF 090154
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT FRI JUL 8 2016

TXC033-115-227-317-090215-
/O.CON.KMAF.SV.W.0189.000000T0000Z-160709T0215Z/
BORDEN TX-HOWARD TX-MARTIN TX-DAWSON TX-
854 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN BORDEN...NORTHWESTERN HOWARD...NORTHEASTERN MARTIN
AND SOUTHEASTERN DAWSON COUNTIES...

AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOWER
GROVE... OR 9 MILES SOUTHWEST OF ACKERLY...MOVING WEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ACKERLY...VEALMOOR...SPARENBERG...FLOWER GROVE...BROWN...KNOTT AND
FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3231 10146 3230 10182 3254 10190 3278 10163
TIME...MOT...LOC 0154Z 079DEG 16KT 3245 10186 

HAIL...1.00IN
WIND...60MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:06 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 5:06 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
506 PM CDT FRI JUL 8 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Storms are expected across the area during the evening hours and
perhaps into the overnight hours. Variable and gusty winds as well
as low visibilities are possible with these storms; otherwise, VFR
conditions are expected. Winds will be southerly with occasional
gusts throughout the period.

&&

.PREV DISCUSSION... /issued 244 PM CDT FRI JUL 8 2016/

DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the
first signs of convection over the Davis and Guadalupe Mtns.

Satl imagery and model data show a ridge aligned over the
southern states...from Southern CA to Florida. A shortwave is
rotating across northern New Mexico riding along the ridge. This
shortwave will interact with decent mid and low level moisture
(with a weak mid level moisture feed from East Pacific Hurricane
Blas) and an uncapped environment for increasing chances of
thunderstorms this aftn thru most of tonight. The latest run of
the RAP13 is hinting at a possible MCS dropping SSW over the CWA
starting this evening. Regardless...all the high res models do
show scattered thunderstorms well into the overnight hours. With
fcst soundings indc inverted V profiles there will be strong
gusty winds with any thunderstorms. With a slightly better
moisture profile there could be locally heavy rain...which in this
part of the country...could lead to localized flooding concerns.

Ridging amplifies a bit on Sat which might result in a little
less convection...especially in the Plains. Even with the ridge
amplification temps are fcst to remain just below the century
mark in the central and eastern Permian Basin...especially if
there is any rain tonight due to added moisture.

Ridging will become centered over the Desert SW into West Texas
from Sunday thru most of next week. With this pattern most...if
not all...of the convection will remain over the higher terrain
with weak upslope flow and intense heating. We can also say hello
once again to widespread 100+ degree temps in the Plains...105+ in
the Pecos and Rio Grande River Valleys...and 90s in the mtns.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  98  76  99 /  40  20  10  10
Carlsbad                       73 103  72 104 /  20  20  10  10
Dryden                         79  98  77 101 /  20  20  10   0
Fort Stockton                  75  99  74 101 /  40  30  10  10
Guadalupe Pass                 70  95  71  96 /  20  20  10  10
Hobbs                          71  98  71  99 /  20  20  10  10
Marfa                          66  92  63  95 /  40  40  20  10
Midland Intl Airport           76  98  76 100 /  40  20  10   0
Odessa                         75  98  76 100 /  40  20  10   0
Wink                           76 103  76 104 /  20  20  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUL 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jul 8, 7:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 S MIDLAND             31.99N 102.08W
07/08/2016  E1.75 INCH       MIDLAND            TX   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL ON THE SOUTH SIDE OF
            MIDLAND.

&&

MSCHULDT
Local storm report, Jul 8, 7:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 E MIDLAND             32.00N 102.06W
07/08/2016  E1.00 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

MSCHULDT
Local storm report, Jul 8, 8:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     MIDLAND                 32.00N 102.08W
07/08/2016                   MIDLAND            TX   SOCIAL MEDIA

            POWER LINES DOWN ON WALL STREET IN MIDLAND

&&

AHASIC
Special weather statement, Jul 8, 8:28 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT FRI JUL 8 2016

TXZ045-046-090215-
GAINES TX-DAWSON TX-
828 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 915 PM CDT...

AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOOP...OR 7 MILES SOUTHEAST OF SEAGRAVES...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEAGRAVES...SEAGRAVES AIRPORT...WELCH...LOOP...PRIDE AND ASHMORE.

LAT...LON 3291 10199 3276 10251 3296 10266 3296 10207
TIME...MOT...LOC 0127Z 244DEG 15KT 3289 10245

67
Special weather statement, Jul 8, 8:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT FRI JUL 8 2016

TXZ046-047-051-052-090215-
HOWARD TX-BORDEN TX-MARTIN TX-DAWSON TX-
829 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 915 PM CDT...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FLOWER GROVE...OR 7 MILES SOUTHWEST OF ACKERLY...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...ACKERLY...VEALMOOR...LENORAH...SPARENBERG...
FLOWER GROVE...BROWN...KNOTT AND FAIRVIEW.

LAT...LON 3227 10139 3229 10187 3252 10197 3277 10165
TIME...MOT...LOC 0128Z 257DEG 15KT 3245 10181

80
Special weather statement, Jul 8, 8:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT FRI JUL 8 2016

TXZ062-090215-
MIDLAND TX-
829 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND COUNTY UNTIL
915 PM CDT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENWOOD. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...GREENWOOD...SPRABERRY AND COTTON FLAT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 137 AND 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3189 10178 3189 10207 3208 10207 3208 10178
TIME...MOT...LOC 0129Z 191DEG 4KT 3199 10198

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:03 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell42 min
Jul 8, 7:22 PM CDTSpecial Weather StatementMAFMidland38 min
Jul 8, 7:47 PM CDTSevere Thunderstorm WarningMAFMidland43 min
Jul 8, 7:48 PM CDTFlash Flood WarningMAFMidland3 hr
Jul 8, 8:28 PM CDTSpecial Weather StatementMAFGaines47 min
Jul 8, 8:29 PM CDTSpecial Weather StatementMAFHoward46 min
Jul 8, 8:34 PM CDTSpecial Weather StatementMAFScurry26 min
Jul 8, 8:36 PM CDTSpecial Weather StatementMAFGlasscock39 min
Jul 8, 9:11 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard49 min
Jul 8, 9:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
Jul 8, 9:37 PM CDTSpecial Weather StatementMAFBorden38 min
Jul 8, 10:02 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jul 8, 10:03 PM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 8, 10:23 PM CDTSpecial Weather StatementMAFScurry37 min
Jul 8, 10:54 PM CDTSpecial Weather StatementMAFMartin36 min
Jul 8, 11:36 PM CDTSpecial Weather StatementMAFHoward39 min
Jul 8, 11:42 PM CDTFlash Flood WarningMAFGlasscock, Howard4 hr
Jul 8, 11:58 PM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
Jul 9, 12:14 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Midland46 min
Jul 9, 11:50 AM CDTAreal Flood AdvisoryMAFReagan115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.